Format

Send to

Choose Destination
Lancet Oncol. 2006 Jun;7(6):508-14.

Bisphosphonate-associated osteonecrosis: a long-term complication of bisphosphonate treatment.

Author information

1
Department of Diagnostic Sciences, Nova Southeastern University College of Dental Medicine, Fort Lauderdale, FL 33328-2018, USA. migliora@nova.edu

Erratum in

  • Lancet Oncol. 2006 Jul;7(7):533.

Abstract

We present current knowledge of bisphosphonate-associated osteonecrosis, a new oral complication in oncology. It was first described in 2003, and hundreds of cases have been reported worldwide. The disorder affects patients with cancer on bisphosphonate treatment for multiple myeloma or bone metastasis from breast, prostate, or lung cancer. Bisphosphonate-associated osteonecrosis is characterised by the unexpected appearance of necrotic bone in the oral cavity. Osteonecrosis can develop spontaneously or after an invasive surgical procedure such as dental extraction. Patients might have severe pain or be asymptomatic. Symptoms can mimic routine dental problems such as decay or periodontal disease. Intravenous use of pamidronate and zoledronic acid is associated with most cases. Other risk factors include duration of bisphosphonate treatment (ie, 36 months and longer), old age in patients with multiple myeloma, and a history of recent dental extraction. We also discuss pathobiology, clinical features, management, and future directions for the disorder.

PMID:
16750501
DOI:
10.1016/S1470-2045(06)70726-4
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center